North Carolina, 2004Tornado in North Carolina, August 13, 2004
August 13, 2004 · NWS ILM · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 3
- Injuries
- 29
- Property damage
- $1.3 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 12, 9:55 PM EST, 5 hours earlier.
Area forecast discussion, Aug 12, 9:55 PM EST, 5 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON NC
1055 PM EDT THU AUG 12 2004
.SHORT TERM (TONIGHT)...
HAVE ALREADY SENT ONE UPDATED ZFP PACKAGE TO REPRESENT SOME CHANGES
NECESSITATED BY THE ABBERANT BEHAVIOR OF THE NEW LOW DEEPENING OFF
THE MIDDLE SC COAST. THIS LOW IS THE REMNANTS OF TD BONNIE AND IS
TRACKING SIGNIFICANTLY EAST OF FORECASTS 12 HRS AGO. WAVE OF
TORRENTIAL RAINFALL HAS DEVELOPED IN ASSOC WITH THE LOW AND IS
TAKING AIM ON COASTAL SC...AND THEN COASTAL NC AFTER MIDNIGHT. HAVE
BEEFED UP THE POTENTIAL FLOODING WORDING ALONG THE COAST IN THE ZFP
WITH 1-3 ADDITIONAL INCHES OF RAIN NOW APPEARING POSSIBLE. ALSO MADE
SIGNIFICANT CHANGES TO TEMPERATURES OVERNIGHT WITH MANY AREAS 3-5
DEGREES BELOW PREVIOUS FORECAST LOWS. WITH THE NEW TRACK OF THE
REMNANT LOW FORECAST ALONG THE SC COASTLINE INTO EXTREME SE NC...
HAVE TURNED WINDS OVERNIGHT MORE CYCLONIC...INCREASING TO 15-20 MPH
AFTER MIDNIGHT ALONG THE COAST.
WILL SEND A SECOND ZFP PACKAGE TO FURTHER REFINE WINDS GIVEN
NEW THOUGHTS ON THE TRACK OF THE LOW. FLOOD WATCH WILL CONTINUE ALL
ZONES.
&&
.MARINE...
INTERESTING NIGHT OVER THE WATERS AS EXTRATROPICAL LOW THAT IS THE
FORMER BONNIE IS DEEPENING A BIT NEAR THE SC/GA COAST. WIND FIELD
IS PROBABLY QUITE SLOPPY OVER MY COASTAL WATERS...ESPECIALLY NEAR
SHORE...AS LATE AFTERNOON AND EARLY EVENING CONVECTION HAS LEFT
BEHIND A BOUNDARY. WILL KEEP THE REMNANT LOW VERY CLOSE TO THE
COAST OVERNIGHT...FINALLY LIFTING N OF THE WATERS BY DAYBREAK.
SCA ALREADY FLYING FOR ALL MY WATERS...AND EVEN THO THE TRACK OF THE
LOW WILL KEEP THE STRONGEST WINDS FARTHER OFFSHORE...MARGINAL SCA
WINDS STILL A REAL POSSIBILITY ESPECIALLY IN MY NC WATERS. WILL CUT
BACK TO A SOLID 25 KT THERE...AND 20-25 KT FOR SC WATERS. WILL
INITIALIZE AT LEAST SC WITH SHIFTING WINDS.
WITH SPEEDS CUT BACK SLIGHTLY WILL ALSO CLIP A FOOT OR SO OFF OF
SEAS OVERNIGHT. ANY NEEDED GRID TWEAKS FOR CHARLEY WILL COME LATER.
&&
.AVIATION...
RADAR/SATELLITE LOOPS INDICATE AREA OF CONVECTION
ASSOCIATED WITH REMNANTS OF BONNIE MOVING IN QUICKER THAN
ANTICIPATED...THEREFOR WILL ADJUST TIMING OF PRECIP. BY A COUPLE OF
HOURS AT ALL SITES. OTHERWISE...WINDS AND CIGS LOOK GOOD.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH FOR ALL ZONES.
SC...FLOOD WATCH FOR ALL ZONES.
MARINE...SMALL CRAFT ADVISORY ALL WATERS.
PUBLIC...TRA
MARINE...RAS
AVIATION...SHK
Hazardous weather outlook, Aug 12, 7:26 PM EST, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
826 PM EDT THU AUG 12 2004
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-131015-
BLADEN NC-BRUNSWICK NC-COLUMBUS NC-DARLINGTON SC-DILLON SC-
FLORENCE SC-GEORGETOWN SC-HORRY SC-MARION SC-MARLBORO SC-
NEW HANOVER NC-PENDER NC-ROBESON NC-WILLIAMSBURG SC-
INCLUDING THE CITIES OF...BENNETTSVILLE...BURGAW...CONWAY...
DARLINGTON...DILLON...ELIZABETHTOWN...FLORENCE...GEORGETOWN...
HAMPSTEAD...HARTSVILLE...KINGSTREE...LAKE CITY...LELAND...LORIS...
LUMBERTON...MARION...MULLINS...MURRELLS INLET...MYRTLE BEACH...
SHALLOTTE...SOUTHPORT...TABOR CITY...WHITEVILLE AND WILMINGTON
826 PM EDT THU AUG 12 2004
.DAY ONE...TODAY
A FLOOD WATCH IS IN EFFECT UNTIL 800 AM FRIDAY MORNING.
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION
TODAY. SOME OF THESE STORMS COULD BE SEVERE WITH STRONG WINDS GUSTS
AND A WITH MINOR PONDING ON ROADWAYS TODAY. ISOLATED TORNADOES WILL
BE POSSIBLE...MAINLY DURING THE OVERNIGHT HOURS AS THE REMNANTS OF
BONNIE PASSES WEST OF THE AREA. RAINFALL ACCUMULATIONS ARE EXPECTED
TO BE AN INCH OR LESS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HURRICANE CHARLIE IS FORECAST TO MOVE INTO FLORIDA ON FRIDAY NIGHT
AND THEN WEAKEN AS IT CROSSES THE CAROLINAS ON SATURDAY. RAINFALL
FROM CHARLIE MAY BE AROUND 3 INCHES IN SOME AREAS.
THERE IS CONSIDERABLE UNCERTAINTY IN THE FORECAST TRACK OF
CHARLIE...BUT THE RESULT OF THIS RAINY PERIOD IS THE POTENTIAL FOR
LOCAL FLOODING ALONG STREAMS AND PONDING ON ROADWAYS. RIVERS WILL BE
MONITORED FOR FLOOD POTENTIAL.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT THROUGH SATURDAY NIGHT.
&&
FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/ILM
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Tornado, Pender
- When
- August 13, 2:55 AM EST to 3:20 AM EST
- Where
- Pender County, 2 mi S of Rocky Pt
- Rating
- F2
- Path length
- 5 mi
- Path width
- 500 yd
- Deaths
- 3 direct, 0 indirect
- Injuries
- 29 direct, 0 indirect
- Property damage
- $1.3 million
- Reported by
- NWS STORM SURVEY
- Coordinates
- 34.400, -77.883
The remnants of Tropical Storm Bonnie produced a tornado that touched down just south of Rocky Point and moved northeast, causing F0-F2 damage. Damage (F0) was first observed near West Strawberry Lane, with roof damage to a couple of structures. The tornado crossed I-40, just southeast of Rocky Point. It then tracked across Martin Marietta Access Road, causing f0-f1 tree damage. The tornado intensified to f1-f2 as it moved into a small community along Hwy 210. Significant damage occurred on Clayton Lane, Nixon Avenue, and Pickett Road. The tornado reached peak intensity as it moved across Cart Wheel Road, where several homes were completely leveled. It continued to track northeast, with F1 tree damage. The tornado crossed the Northeast Cape Fear River and finally dissipated near Shaw Highway, approximately one mile north of Hwy 210. The following is a summary of damage from Pender County Emergency Management. 17 homes destroyed 25 other homes suffered major damage 34 other homes suffered minor damage 2 businesses suffered major damage 1 business suffered minor damage
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane in Florida, August 13, 20047 deaths · 780 injured · $5.7 billion · 5 events
- High Wind in Florida, August 13, 20044 deaths · $1.3 billion · 91 kt wind · 3 events
- High Wind in Florida, August 13, 20041 death · 12 injured · $1.1 billion · 94 kt wind · 3 events
- Hurricane in Florida, August 13, 20042 deaths · $52 million · 1 event
- Tropical Storm in Florida, August 13, 20041 death · $900,000 · 1 event
- Tropical Storm in Florida, August 13, 2004$78 million · 1 event
- Flash Flood in Arizona, August 13, 20041 death · 1 event
- Tornado in Florida, August 13, 2004$50,000 · F2 · 1 event
- Tornadoes in North Carolina, August 13, 20043 injured · $409,000 · F1 · 3 events
- Hurricane in Florida, August 13, 2004$2.6 million · 3 events
- Tornadoes in Florida, August 13, 20041 injured · F1 · 5 events
- Lightning Strike in California, August 13, 2004$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418859.